Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 25, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 19, 2025, 3:15 AM CST for 9 counties in North Dakota. It took effect at Dec 19, 2025, 12:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2025, 3:15 AM CST (09:15 UTC)
- In effect from
- Dec 19, 2025, 12:00 PM CST
- Expired
- Dec 20, 2025, 3:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 60 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045 WWUS73 KBIS 190915 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 315 AM CST Fri Dec 19 2025 NDZ001>003-009>011-191715- /O.NEW.KBIS.WI.Y.0025.251219T1800Z-251220T0600Z/ Divide-Burke-Renville-Williams-Mountrail-Ward- Including the cities of Minot, Stanley, Mohall, New Town, Powers Lake, Crosby, Glenburn, Williston, Sherwood, Columbus, Portal, Parshall, Bowbells, and Lignite 315 AM CST Fri Dec 19 2025 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...West winds around 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest and north central North Dakota. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...The gusty winds could cause patchy blowing and drifting snow, especially across north-south highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ004-005-012-013-191715- /O.CON.KBIS.CW.Y.0019.000000T0000Z-251219T1800Z/ Bottineau-Rolette-McHenry-Pierce- Including the cities of Dunseith, Bottineau, Rolla, Rolette, Towner, Rugby, Drake, Velva, Shell Valley, and St. John 315 AM CST Fri Dec 19 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills as low as 30 below. * WHERE...Bottineau, McHenry, Pierce, and Rolette Counties. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Make sure to cover all exposed skin if outdoors. Carry a winter survival kit if traveling. && $$ Hollan
6 follow-up statements
620 WWUS73 KBIS 191432 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 832 AM CST Fri Dec 19 2025 NDZ004-005-012-013-191545- /O.CAN.KBIS.CW.Y.0019.000000T0000Z-251219T1800Z/ Bottineau-Rolette-McHenry-Pierce- Including the cities of Bottineau, Rolette, Velva, Towner, St. John, Dunseith, Shell Valley, Rugby, Drake, and Rolla 832 AM CST Fri Dec 19 2025 ...COLD WEATHER ADVISORY IS CANCELLED... Wind chills will continue to improve through the morning, so the Cold Weather Advisory is cancelled. $$ NDZ001>003-009>011-192245- /O.CON.KBIS.WI.Y.0025.251219T1800Z-251220T0600Z/ Divide-Burke-Renville-Williams-Mountrail-Ward- Including the cities of Lignite, Parshall, Minot, Crosby, Columbus, Williston, New Town, Stanley, Mohall, Glenburn, Bowbells, Portal, Powers Lake, and Sherwood 832 AM CST Fri Dec 19 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...West winds around 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest and north central North Dakota. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...The gusty winds could cause patchy blowing and drifting snow, especially across north-south highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jones
995 WWUS73 KBIS 191805 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1205 PM CST Fri Dec 19 2025 NDZ001>003-009>011-200215- /O.CON.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/ Divide-Burke-Renville-Williams-Mountrail-Ward- Including the cities of Lignite, Parshall, Minot, Crosby, Columbus, Williston, New Town, Stanley, Mohall, Glenburn, Bowbells, Portal, Powers Lake, and Sherwood 1205 PM CST Fri Dec 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West winds around 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest and north central North Dakota. * WHEN...Until midnight CST tonight. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...The gusty winds could cause patchy blowing and drifting snow, especially across north-south highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jones
314 WWUS73 KBIS 192302 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 502 PM CST Fri Dec 19 2025 NDZ004-005-012-013-200600- /O.EXA.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/ Bottineau-Rolette-McHenry-Pierce- Including the cities of Dunseith, Velva, Rugby, Drake, Bottineau, Rolette, Rolla, St. John, Shell Valley, and Towner 502 PM CST Fri Dec 19 2025 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West-northwest winds around 35 mph with gusts up to near 50 mph expected. * WHERE...Bottineau, McHenry, Pierce, and Rolette Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...The gusty winds could cause areas of blowing and drifting snow, especially across north-south highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ001>003-009>011-200600- /O.CON.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/ Divide-Burke-Renville-Williams-Mountrail-Ward- Including the cities of Sherwood, Mohall, Crosby, New Town, Williston, Stanley, Bowbells, Lignite, Portal, Glenburn, Minot, Parshall, Powers Lake, and Columbus 502 PM CST Fri Dec 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West-northwest winds around 35 mph with gusts up to near 50 mph expected. * WHERE...Portions of northwest and north central North Dakota. * WHEN...Until midnight CST tonight. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...The gusty winds could cause areas of blowing and drifting snow, especially across north-south highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Heinert
532 WWUS73 KBIS 200401 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1001 PM CST Fri Dec 19 2025 NDZ009-200515- /O.CAN.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/ Williams- Including the cities of Williston 1001 PM CST Fri Dec 19 2025 ...WIND ADVISORY IS CANCELLED... The strong northwest winds have decreased. Therefore, the wind advisory is cancelled for Williams county. $$ NDZ001>005-010>013-200600- /O.CON.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/ Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry- Pierce- Including the cities of Velva, Portal, Bottineau, Parshall, Columbus, Sherwood, New Town, Stanley, Rugby, Drake, Lignite, Rolla, St. John, Mohall, Crosby, Minot, Powers Lake, Dunseith, Bowbells, Glenburn, Rolette, Shell Valley, and Towner 1001 PM CST Fri Dec 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West-northwest winds around 35 mph with gusts up to near 50 mph expected. * WHERE...Portions of northwest and north central North Dakota. * WHEN...Until midnight CST tonight. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...The gusty winds could cause areas of blowing and drifting snow, especially across north-south highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Heinert
890 WWUS73 KBIS 200550 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1150 PM CST Fri Dec 19 2025 NDZ001>003-010-011-200700- /O.EXP.KBIS.WI.Y.0025.000000T0000Z-251220T0600Z/ Divide-Burke-Renville-Mountrail-Ward- Including the cities of Sherwood, New Town, Glenburn, Mohall, Columbus, Stanley, Lignite, Parshall, Crosby, Minot, Bowbells, Portal, and Powers Lake 1150 PM CST Fri Dec 19 2025 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... Gusty winds will continue to diminish overnight. Wind chills late tonight into Saturday morning could fall as low as 30 below zero. $$ NDZ004-005-012-013-200900- /O.EXT.KBIS.WI.Y.0025.000000T0000Z-251220T0900Z/ Bottineau-Rolette-McHenry-Pierce- Including the cities of Rolette, Drake, Shell Valley, Towner, Rugby, Bottineau, Dunseith, Velva, Rolla, and St. John 1150 PM CST Fri Dec 19 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM CST SATURDAY... * WHAT...West-northwest winds around 35 mph with gusts up to 45 mph. * WHERE...Bottineau, McHenry, Pierce, and Rolette Counties. * WHEN...Until 3 AM CST Saturday. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...The gusty winds will cause areas of blowing and drifting snow, reducing visibility as low as one mile. Winds chills as low as 30 below zero are possible late tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hollan
461 WWUS73 KBIS 200852 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 252 AM CST Sat Dec 20 2025 NDZ004-005-012-013-201000- /O.EXP.KBIS.WI.Y.0025.000000T0000Z-251220T0900Z/ Bottineau-Rolette-McHenry-Pierce- Including the cities of Rolette, Drake, Shell Valley, Towner, Rugby, Bottineau, Dunseith, Velva, Rolla, and St. John 252 AM CST Sat Dec 20 2025 ...WIND ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... Gusty winds will continue to diminish through the morning. Areas of blowing snow could still reduce visibility as low as 2 miles at times. Early morning wind chills could fall as low as 30 below zero. $$ Hollan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 19, 2:21 AM CST, 54 minutes earlier. Its key messages:
- Much colder tonight, with dangerously cold wind chills to continue across northeastern and portions of north central North Dakota through tonight.
- Another clipper system will bring low to medium chances (20 to 60%) for a wintry mix of snow, freezing rain, and sleet Friday from west to east.
- Windy conditions may also return Friday, with some blowing snow possible.
- After a cooler Saturday, temperatures are favored to warm back to near or above average leading up to Christmas.
Area forecast discussion, Dec 19, 2:21 AM CST, 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 221 AM CST Fri Dec 19 2025 .KEY MESSAGES... - Much colder tonight, with dangerously cold wind chills to continue across northeastern and portions of north central North Dakota through tonight. - Another clipper system will bring low to medium chances (20 to 60%) for a wintry mix of snow, freezing rain, and sleet Friday from west to east. - Windy conditions may also return Friday, with some blowing snow possible. - After a cooler Saturday, temperatures are favored to warm back to near or above average leading up to Christmas. && .UPDATE... Issued at 219 AM CST Fri Dec 19 2025 The overnight forecast remains on track. Radar returns are approaching northwest North Dakota, but there has been little evidence of anything reaching the ground thus far. We are still confident that enough forcing will be present to eventually (and perhaps quickly) saturate the column enough to support light snow reaching the surface, followed by a transition to freezing rain and perhaps sleet in between. UPDATE Issued at 950 PM CST Thu Dec 18 2025 Made some minor timing and coverage adjustments to POPs overnight associated with the next embedded wave and sfc low set to move through the local area. Increasing southerly winds tonight through Friday AM ahead of a warm frontal zone, decreasing some along the sfc trough axis during the day, with gusty winds into Fri evening across the north behind a cold FROPA and rather strong CAA. Something we will need to keep an eye on with another 1-2 inches of new snow forecast across the north and this area seeing some recent snow (1-2 inches) over the past 24 hours. This will be especially true northeast where temperatures tomorrow will stay below freezing, thus blowable snow will remain coupled with expected new snow and the aforementioned strong winds. Winter Weather headlines are very possible for tomorrow and Friday night. UPDATE Issued at 656 PM CST Thu Dec 18 2025 The main update for this evening was to sky cover, with increasing clouds west to east. Already BKN-OVC west, so sky grids were increased a bit through tonight. Still on track for an area of mixed precpitation moving from west to east late tonight through Friday AM, along with winds increasing out of the south, then transitioning to more westerly tomorrow. && .DISCUSSION... Issued at 245 PM CST Thu Dec 18 2025 Conditions have greatly improved this afternoon, thus all remaining High Wind Warning, Winter Weather Advisory, and Blizzard Warning products have been expired or cancelled. Strong low pressure system will exit the state tonight, bringing a brief period of high pressure to much of the state. This high pressure will bring in cold air from the north with overnight lows below zero for most areas except the southwest. The coldest areas will be in the north central and northeast, where some light winds may linger. Thus extended the Cold Weather Advisory through the night and Friday morning in this area. As this high moves east later tonight a breezy return southerly flow ahead of the next clipper system looks to return. This could bring some patchy blowing snow. The developing warm front from this low could also bring some snow showers to the west late tonight. The next clipper system then moves across the state Friday. Warm front lifts from west to east Friday morning. Most hi-res models have this bringing a band of snow ending as freezing rain. Both snow and ice accumulations may be light but still may approach advisory level impacts. Main concern is some dry air being introduced in the lower levels with the southerly flow. Given this uncertainty held off on any advisories for now, although it is important to know if this warm front can overcome the dry air, impacts to the morning commute from snow and ice is possible. Cold front from this system then moves through Friday afternoon, brining strong westerly winds and lingering chances of light snow. Push of cold air advection and pressure rises from this front could bring advisory level winds, especially to the north with gusts approaching 55 mph. Blended NBM/NBM90th data for wind forecast, yet held off on any highlights given some slight discrepancies on the timing of this front. It is of note through that ECMWF EFI values are elevated for Friday and again Saturday to an extent. If strong winds materialize, blowing snow will also be of concern especially to any areas with fresh snowfall from today or Friday morning. Overall confidence fell just short of any highlights for Friday on this shift, yet the potential is there for another impactful wind and winter event. Warm front on Friday will bring mild temperatures to most areas with highs in the 40s west to the 30s east. Cold temperatures could then move in Friday night behind this front, with breezy winds and blowing snow perhaps continuing. This time period may also need to be monitored for Cold Weather Advisory potential in the north. Breezy and cooler conditions are then expected for Saturday. Some patchy blowing snow may linger as a result. NBM has a dry forecast, although and upper level trough could perhaps bring some flurries or scattered light snow showers. Highs Saturday will be in the single digits north to teens and perhaps 20s south. Cold temperatures may again be found Saturday night, although lighter winds could limit the dangerous wind chill readings. Light southerly winds under flat ridging could then bring warming and mainly conditions on Sunday. Next week, zonal flow could swap back and forth from ridging to weak troughing. The result are large temperature spreads in the NBM, although the overall pattern is to stay somewhat near normal. Precipitation chances are also limited for next week at this time, and will once again depend on any weak wave moving through the zonal flow pattern. ECMWF EFI values also indicating strong winds are not likely to return next week. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1150 PM CST Thu Dec 18 2025 VFR conditions all terminals early in the 06Z period, with increasing mid to upper level clouds west to east. Winds will transition to southerly, and increase through the night as an area of surface low pressure approaches. After 09Z, an area of snow mixed with freezing rain and sleet is forecast to move from west to east across the state through Friday morning, maybe lingering into early afternoon for KJMS. This could bring MVFR to IFR conditions, though confidence of this occurring at any given terminal is low. Winds become more westerly as we progress through the day Friday, perhaps leading to some blowing snow and low level wind shear issues. && .BIS WATCHES/WARNINGS/ADVISORIES... Cold Weather Advisory until noon CST today for NDZ004-005-012- 013. && UPDATE...Hollan DISCUSSION...Anglin AVIATION...NH
Hazardous weather outlook, Dec 18, 9:42 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 942 PM CST Thu Dec 18 2025 NDZ001>003-009>011-017>023-025-031>037-040>048-050-051-200345- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings- Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 942 PM CST Thu Dec 18 2025 /842 PM MST Thu Dec 18 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A period of snow, freezing rain, and sleet is forecast to develop into western and central North Dakota late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of snow, freezing rain, and sleet is forecast to move from west to east Friday morning, possibly impacting the Friday morning commute. Gusty winds are expected for Friday, and may result in areas of blowing snow and reduced visibility. .SPOTTER INFORMATION STATEMENT... Spotters are asked to provide reports to the NWS using standard procedures, including through our social media accounts. NDZ004-005-012-013-200345- Bottineau-Rolette-McHenry-Pierce- 942 PM CST Thu Dec 18 2025 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight A Cold Weather Advisory is in effect tonight through Friday morning. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Cold Weather Advisory is in effect through Friday morning. See weather.gov/bis for details. A period of snow, freezing rain, and sleet is forecast to move from west to east Friday morning, possibly impacting the Friday morning commute. Gusty winds are expected for Friday, and may result in areas of blowing snow and reduced visibility. .SPOTTER INFORMATION STATEMENT... Spotters are asked to provide reports to the NWS using standard procedures, including through our social media accounts. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 3:27 AM CST | Winter Weather Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Divide and 16 more | 11 hr |
Nearby
Wind Advisories in North Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.